Begin typing your search above and press return to search.
EPUB Before Print

FULL TEXT

CASE REPORT
Methylprednisolone-Induced Hypersensitivity Reaction in a Liver Transplant Recipient

Corticosteroids have an essential role as an immunosuppressive agent in transplant; because of their anti-inflammatory properties, they rarely cause an allergic reaction. Here, we report a liver transplant recipient who developed an allergic reaction to intravenous methylprednisolone sodium succinate. The deceased-donor orthotopic liver transplant recipient received intravenous methylprednisolone sodium succinate for induction during transplant, which was followed by another intravenous dose and oral prednisone taper. She was later treated with intravenous methylprednisolone sodium succinate taper for acute cellular rejection, which had been confirmed with a second biopsy. After admission for further treatment, she received another 1 g of intravenous methylprednisolone sodium succinate dose. About 15 to 20 minutes after receiving this dose, she presented with a new-onset urticarial rash that started on the trunk and progressed with facial edema. She continued a course of intravenous and oral dexamethasone for treatment of rejection and later was restarted on and tolerated oral prednisone. This case highlights the importance and the possibility of using dexamethasone as an alternative treatment approach for those with similar reactions to intravenous methylprednisolone sodium succinate.


Key words : Allergic reaction, Anaphylaxis, Corticosteroid, Dexamethasone

Introduction

Corticosteroids have an essential role in induction and maintenance immunosuppression, as well as for treatment of rejection, in solid-organ transplant recipients. Its properties are both anti-inflammatory and immunosuppressive due to its suppression of transcription of proinflammatory cytokines and inhibition of leukocyte function.1 Based on its anti-inflammatory properties, it is also used as an adjunct therapy for anaphylactoid reactions. Considering the principal role of steroids in immunosuppression, allergic reactions can be challenging, confusing, and thought-provoking to the treatment team. Here, we report a liver transplant recipient who developed an allergic reaction to intravenous methylprednisolone sodium succinate (IVMP). We also discuss a corrective plan, with the aim of documenting such an occurrence in contemporary literature.

Case Report

A 47-year-old woman received a deceased-donor orthotopic liver transplant for autoimmune cirrhosis and received IVMP (Pharmacia & Upjohn Co, Division of Pfizer Inc, New York, NY, USA) for induction during transplant. This treatment was followed by further IVMP and an oral prednisone taper. On postoperative day (POD) 16, she was again treated with IVMP for biopsy-proven acute cellular rejection. A second biopsy on POD31 showed persistent acute cellular reaction, and she was admitted for further treatment.

After admission and within the first 15 minutes after she received IVMP (1 g in 50 mL of normal saline at a rate of 146 mL/h), she presented with a new-onset urticarial rash that started on the trunk and progressed with facial edema, without any evidence of airway compromise or hemodynamic instability. In addition, she was noted to have chills, flushed complexion, itching, anxiety, and shaking. No other medications were administered around this time, and no new medications had been recently added or were a suspected cause of the reaction. Cutaneous biopsy was not performed as the reaction resolved within 1 hour of its occurrence after treatment with diphenhydramine. The short timeframe of the reaction after IVMP administration is suggestive of an immunoglobulin E-mediated reaction. In accordance with the World Health Organization-Uppsala Monitoring Center system for standardized case causality assessment, it was most appropriately classified as a type B adverse drug reaction.2,3

Inpatient allergy clinicians were consulted, and the decision was made to adjust the steroid taper from IVMP to intravenous dexamethasone (Fresenius Kabi USA, LLC, Lake Zurich, IL, USA). The recipient received intravenous dexamethasone the next day with a test dose (10% of total daily dose) before the remaining full dose was administered. The recipient showed no evidence of allergic response. She responded appropriately to treatment based on improvement in liver function tests, and a surveillance biopsy performed on POD42 was negative for acute cellular reaction. Upon completion of intravenous dexamethasone therapy and transition to oral dexamethasone, she developed gastrointestinal symptoms and worsening anxiety, warranting an attempt at transition to oral prednisone. A trial of a low dose of oral prednisone was given during hospitalization with rescue medications available, and she did not have any adverse reactions. She continued and tolerated oral prednisone 20 mg daily thereafter.

Discussion

Although immunoglobulin E-mediated drug reac­tions are rare with steroids, this recipient’s initial presentations of facial edema and urticarial rash are suggestive of such a reaction. In addition, the reaction resolved soon after discontinuation of methylprednisolone; the symptoms developed after numerous prior exposures to both prednisone and IVMP, potentially leading to sensitization; and the presentation cannot be described by the phar­macologic action of the medication.

There have been other case reports of allergic reactions to IVMP.4-10 This case suggests repeat exposure to IVMP at high doses over the course of 1 month is a risk factor for an allergic reaction. The high dose of IVMP (1 g) infused over 20 minutes could have been too high of a rate for this individual. This patient case also posits a dose-response relationship, as the recipient tolerated previous intravenous doses of up to 500 mg at a time as well as a significantly lower dose of oral prednisone after the event. This recipient’s presentation was different from the prior cases, in which the events noted included bradycardia, hypotension, and cardiopulmonary arrest. Another report suggested that lactose in IVMP could result in a similar reaction; however, this recipient had no allergy to cow’s milk.11

The conversion from IVMP to intravenous dexamethasone, a steroid of a different class, was effective in treating the recipient’s rejection and did not result in an allergic response. However, with the recipient’s intolerance to side effects of dexamethasone and increased anxiety, the decision was made to switch to oral prednisone. Given prednisone is in the same class of steroids as methylprednisolone, there is a potential for cross-reactivity and need for a desensitization protocol. A previous case report hypothesized that the succinate salt form of the steroid may cause the reaction; however, skin testing found the steroid itself was the cause rather than the diluent or salt.4

Conclusions

Steroids are a mainstay therapy for liver transplant recipients, and an allergic reaction to steroids is often considered rare. We present this case to highlight the importance of such reactions and the possibility of using dexamethasone as an alternative treatment approach. This case also provides evidence for the safety and applicability of using oral prednisone for maintenance therapy even with a prior reaction to IVMP.


References:

  1. Becker DE. Basic and clinical pharmacology of glucocorticosteroids. Anesth Prog. 2013;60(1):25-31; quiz 32.
    CrossRef - PubMed
  2. Kaufman G. Adverse drug reactions: classification, susceptibility and reporting. Nurs Stand. 2016;30(50):53-63.
    CrossRef - PubMed
  3. Edwards IR, Biriell C. Harmonisation in pharmacovigilance. Drug Saf. 1994;10(2):93-102.
    CrossRef - PubMed
  4. Mendelson LM, Meltzer EO, Hamburger RN. Anaphylaxis-like reactions to corticosteroid therapy. J Allergy Clin Immunol. 1974;54(3):125-131.
    CrossRef - PubMed
  5. Rao KV, Andersen RC, O'Brien TJ. Successful renal transplantation in a patient with anaphylactic reaction to Solu-Medrol (methylprednisolone sodium succinate). Am J Med. 1982;72(1):161-163.
    CrossRef - PubMed
  6. Peces R, Gorostidi M, Azofra J, Sanchez L, Alvarez J. Anaphylaxis following intravenous methylprednisolone sodium succinate in a renal transplant recipient. Nephron. 1991;59(3):497-498.
    CrossRef - PubMed
  7. Freedman MD, Schocket AL, Chapel N, Gerber JG. Anaphylaxis after intravenous methylprednisolone administration. JAMA. 1981;245(6):607-608.
    CrossRef - PubMed
  8. Burgdorff T, Venemalm L, Vogt T, Landthaler M, Stolz W. IgE-mediated anaphylactic reaction induced by succinate ester of methylprednisolone. Ann Allergy Asthma Immunol. 2002;89(4):425-428.
    CrossRef - PubMed
  9. Saito R, Moroi S, Okuno H, Ogawa O. Anaphylaxis following administration of intravenous methylprednisolone sodium succinate in a renal transplant recipient. Int J Urol. 2004;11(3):171-174.
    CrossRef - PubMed
  10. John GT, Thomas PP, Kirubakaran MG, Thomas M, Jacob CK, Shastry JC. Methylprednisolone sodium succinate-induced anaphylaxis in a nonatopic renal transplant recipient. Transplantation. 1989;48(3):543.
    CrossRef - PubMed
  11. Porcaro F, Paglietti MG, Diamanti A, et al. Anaphylactic shock with methylprednisolone sodium succinate in a child with short bowel syndrome and cow's milk allergy. Ital J Pediatr. 2017;43(1):104.
    CrossRef - PubMed


DOI : 10.6002/ect.2019.0383


PDF VIEW [89] KB.

From the 1Department of Pharmacy and the 2Department of Surgery Abdominal Transplant, UNC Medical Center, Chapel Hill, North Carolina, USA
Acknowledgements: The authors have no sources of funding for this study and have no conflicts of interest to declare.
Corresponding author: Kristen Renee Claywell Szempruch, UNC Medical Center–Pharmacy, 101 Manning Drive, Chapel Hill, NC 27514-4220 USA
E-mail: krclaywell@gmail.com